Saving lives made easy – Treating opiate overdose with intranasal naloxone

oxycodone-addiction-big1Contributing co-author: Andrew Chen

Imagine that you and your friend have been using heroin (or another opiate). A few hours go by and you notice your friend is progressively becoming more and more unresponsive. You check on him and find that his breathing is shallow, his skin is cold, and his pupils are constricted. You recognize these as signs of opiate overdose and call for help. Now what?

Well… If you had some naloxone around, you might be able to treat the overdose and save your friend’s life before the paramedics even arrive.

Naloxone hydrochloride (naloxone) is the standard treatment for opioid overdose. Naloxone works by blocking opioid receptors, thereby removing opioid agonists, such as heroin or oxycodone, from those same receptors. As a result, the overdose is reversed and death is prevented.

What makes naloxone great is that it has no potential for abuse. In fact, it makes the user feel pretty crappy.

Naloxone is typically delivered through an injection, which makes it pretty much useless in many situations. However, it can also be delivered using an intranasal spray device. This intranasal form of naloxone is getting lots of attention recently because it is relatively easy to administer.

In 2006, The Boston Public Health Commission (BPHC) implemented an overdose prevention program, providing training and intranasal naloxone to 385 individuals deemed likely to witness an overdose. These individuals were often family members of opiate users or drug-using partners.

15 months later, the BPHC conducted a follow-up:

  • Contact was made with 278 of the original participants.
  • 222 reported witnessing no overdoses during the 15-month span.
  • 7 had their naloxone stolen, lost, or confiscated.
  • 50 reported witnessing at least one overdose during the 15-month span. Together, these 50 individuals reported a total of 74 successful overdose reversals using intranasal naloxone!

The BPHC program is not the only example of successful use of naloxone in opiate overdose prevention programs. Similar programs have popped up in Chicago, New York, San Francisco, Baltimore, and New Mexico.

Unlike injections, using a nasal spray isn’t rocket science. All of the participants in the BPHC program were trained by non-medical public health workers, which makes the idea relatively cheap. As the data shows, the participants were able to effectively recognize an opiate overdose and administer intranasal naloxone. By targeting at-risk populations and providing proper training, distribution of intranasal naloxone can help in saving lives.

For more information, check out our post Addiction and the brain part IV – Opiates

Citation:

Doe-Simkins, M., Walley, A.Y., Epstein, A., & Moyer, P. (2009) Saved by the nose: Bystander-administered intranasal naloxone hydrochloride for opiod overdose. American Journal of Public Health. 99(5)